Planning for the future
Parkinson's disease (PD) progresses on a different path for each individual. It’s a personal disease that affects everyone in their own way. In general, by the time a person presents with PD symptoms, the majority of their motor neurons have already been lost or impaired.1
What to expect
Slowly, over time, symptoms worsen and become more difficult to control with medication. In addition, Parkinson’s medications can also start to produce unwanted side effects, such as uncontrolled movements known as dyskinesia or even hallucinations.
Signs your PD medications are becoming ineffective:
- You have fewer hours a day with good control of your movement (less “ON time”)
- It takes longer for your medication to kick in after taking a dose
- Your medication seems to wear off earlier than it used to
- You have to take your medication more often
- You start to experience side effects like unintended movements (dyskinesia)2
Watch for your “window”
While this may be the progression of PD, there are numerous therapies, specialists, and interventions available to you. Be vigilant about your treatment and exploring your options. As you notice your medication is becoming less effective, tell your doctor right away. Waiting too long may mean you’ll miss an opportunity for a life-changing treatment like DBS, which relies on acting during the “window” when medications begin to become less effective but haven’t fully stopped working.3
Find the next step on your DBS journey.
Answer a few short questions. Take the quiz now. ⟶
References: 1. National Institute of Neurological Disease and Stroke. Motor neuron disease fact sheet. Accessed July 1, 2021. https://www.ninds.nih.gov/Disorders/Patient-Caregiver-Education/Fact-Sheets/Motor-Neuron-Diseases-Fact-Sheet 2. Parkinson’s Foundation. Stages of Parkinson’s. Accessed June 30, 2021. https://www.parkinson.org/Understanding-Parkinsons/What-is-Parkinsons/Stages-of-Parkinsons 3. Schuepbach WMM, Rau JK, Knudsen K, et al. Neurostimulation for Parkinson’s disease with early motor complications. N Engl J Med. 2013;368:610-622. doi:10.1056/NEJMoa1205158